There is no patient physician relationship between the person raising the question, the patient or myself. This answer to the below question is not to be seen as specific medical advice.
Answer to question:
In order to answer your question it is important to know which procedure your father underwent, what his baseline medical condition was, and which type of anesthesia was used.
type of surgery:
If he underwent brain surgery, anesthesia might be involved with the issues mentioned but more likely the trauma of surgery could explain neurological changes.
If he underwent a TURP ( resection of prostate) sometimes neurological changes are due to electrolyte changes.
If he underwent surgery to arteries in his neck (carotid endarterectomy) neurological changes may result from problems with the perfusion of the brain due to surgery.
If he underwent radiological procedures of the arteries or veins of the brain, the same problems as above may result.
If he underwent surgery and there were major swings in blood pressure (due to blood loss or medications), the blood pressure which his brain relies on for perfusion might not have been reached. (lets say you father's normal blood pressure is 140/90 and for one hour during the surgery his blood pressure was at 80/60) In this case the areas of the brain that depend of that blood flow will suffer and it may lead to temporary or permanent damage. The same result may be reached if the central venous pressure was higher than normal (pt. was in steep head down position for a long time or his respiratory pressures were very high). In this case the flow of blood out of the head becomes harder than normal and again the perfusion pressure of the tissues might not be adequate.
electrolyte and hemoglobin changes:
If the patient has a low blood sodium (compared to normal, happens frequently in liver failure or secondary to medications) and the sodium level is corrected too quickly permanent neurological damage may result (central pontine nucleolysis).
If the patients hemoglobin level is low for a prolonged period of time (acute bleeding), this would limit the amount of oxygenated blood available for the brain and could theoretically cause problems.
Some anti-nausea medications could theoretically cause neurological symptoms postoperatively (tardive dyskinesia). Sedatives may lead to confusion especially in elderly patients.
If he underwent surgery under plain local anesthesia or regional anesthesia (nerve block, spinal anesthesia, epidural anesthesia) without any sedation, anesthesia is unlikely to be a cause of neurological deficits postoperatively. If general anesthesia was used, postoperative neurological deficits have been reported. Frequently the deficits are not obvious and could only be established if neurological testing were performed before surgery and immediately afterward. The changes may be subtle or more obvious and are supposedly more related to changes in blood flow through the brain, than any direct damage to the brain tissue.
Dr. Albrecht Wobst
1) How old was your father when he had the surgery?
2) What was the surgery?
3) Did your father have hypertension, coronary artery disease, claudication or history of TIA's?
and 4) What kind of anesthesia did he receive and what were his hemodynamics (blood pressure, pulse, and oxygenation) during the surgery?